California, 2013

High Wind in California, November 21 to 24, 2013

November 21 to 24, 2013 · NWS STO · 4 events in 4 counties and zones

A strong low pressure system dropped heavy rain and a few inches of snow at higher levels. Behind the storm, the Sierra Nevada and Lake County received significant wind damage, in addition to 1 fatality and 2 injuries.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong low pressure system dropped heavy rain and a few inches of snow at higher levels. Behind the storm, the Sierra Nevada and Lake County received significant wind damage, in addition to 1 fatality and 2 injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Nov 20, 9:20 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 20, 9:20 PM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 PM PST Wed Nov 20 2013

.SYNOPSIS...
MOIST PACIFIC STORM WILL CONTINUE TO THREAT OF SHOWERS INTO EARLY
THURSDAY. STRONG EASTERLY WINDS OVER THE SIERRA AND GUSTY
NORTHERLY WINDS ELSEWHERE ARE EXPECTED BEHIND THIS SYSTEM THURSDAY
INTO SATURDAY. DRY WEATHER AND LIGHTER WINDS RETURN FOR LATER IN
THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS CONTINUE OVER THE REGION WITH SNOW LEVELS NEAR
6000 FEET THIS EVENING. NORTHERLY WINDS ARE STARTING TO DEVELOP
OVER SHASTA COUNTY AND WILL GRADUALLY WORK THERE WAY SOUTHWARD
OVERNIGHT. THE LOW WILL BE SLOW TO DROP SOUTHWARD OVERNIGHT AND AS
SUCH THE SHOWERS WILL WHILE GRADUALLY BECOMING LESS AND LESS WILL
LINGER OVER THE VALLEY INTO THURSDAY MORNING. THEY WILL JUST
GRADUALLY BE PUSHED SOUTHWARD AS THE LOW DROPS SOUTH. SHOWERS
OVER THE SIERRA NEVADA COULD LINGER INTO THE AFTERNOON HOURS
BEFORE ENDING. IN GENERAL FROM THIS POINT FORWARD AN INCH OR TWO
ON ADDITIONAL SNOW ABOVE 6000 FEET WILL BE POSSIBLE THROUGH
THURSDAY AFTERNOON. WE WILL LET THE WARNING FOR MUD AND DEBRIS
FLOW EXPIRE LATER THIS EVENING.

STRONG NORTH WINDS WILL SET UP OVER THE REGION THURSDAY
MORNING...ESPECIALLY FOR THE WEST SIDE OF THE VALLEY WHERE SOME OF
THE STRONGEST GUSTS COULD BE AS HIGH AS 50 MPH. THURSDAY NIGHT THE
WINDS WILL BECOME STRONG EASTERLY OVER THE SIERRA NEVADA AND
LOCATIONS THROUGH AND BELOW PASSES AND CANYONS ARE EXPECTED TO
HAVE SIGNIFICANT WINDS. THE FLOW LOOKS VERY STRONG AND THE VALLEY
MAY NOT SETTLE DOWN AT NIGHT AND WE MAY NEED A WIND ADVISORY FOR
THE WEST SIDE OF THE VALLEY FOR THURSDAY NIGHT WHILE BREEZY TO
LOCALLY WINDY CONDITIONS COULD OCCUR OVER THE WEST SIDE. THE WINDS
WILL CONTINUE INTO SATURDAY BUT AT THIS TIME THURSDAY NIGHT INTO
FRIDAY MORNING LOOKS TO BE THE STRONGEST FOR THE MOUNTAINS AND
WIND GUSTS UP TO 80 MPH FOR THE FAVORED WINDIER LOCATIONS SHOULD
NOT BE A PROBLEM.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

A HIGH PRESSURE RIDGE ALOFT WILL SLIDE OVER THE WEST COAST
THROUGH THE EXTENDED PERIOD BRINGING DRY CONDITIONS AND CONTINUED
FAIR SKIES. LIGHT PRESSURE GRADIENTS AT THE SURFACE AND ALOFT WILL
KEEP WINDS GENERALLY LIGHT. THE UPPER RIDGE AXIS WILL SHIFT EAST
BY EARLY NEXT WEEK. LONGER RANGE MODELS ARE INDICATING THE
POTENTIAL OF A LOW PRESSURE SYSTEM APPROACHING CALIFORNIA AROUND
THANKSGIVING. CONFIDENCE IS LOW IN THE DETAILS AT THIS TIME
HOWEVER.

DANG

&&

.AVIATION...

UPPER LEVEL LOW PRESSURE MOVING OVER INTERIOR NORCAL TONIGHT
CAUSING SCATTERED SHOWERS OVER THE TAF SITES. LOCAL IFR/MVFR
CIGS/VSBYS IN SHOWERS AT THE TAF SITES...ENDING FROM NORTH TO
SOUTH AFTER 06Z-14Z. THEN VFR CONDITIONS IN THE VALLEY AND COASTAL
RANGE EXCEPT NW WINDS WILL BE GUSTING TO ABOUT 40 KTS MAINLY OVER
THE WRN HALF OF THE SAC VALLEY AFTER 17Z THU.

OVER THE SIERNEV...IFR/LIFR CONDITIONS WILL CONTINUE THROUGH
ABOUT 21Z...THEN CLEARING FROM N TO S. SNOW LEVEL AOA 6000 FT.
STRONG NE TO E WINDS DEVELOPING OVER SIERNEV LATE THU GUSTING TO
60-70 KTS OVER RIDGES.

AN AIRPORT WEATHER WARNING HAS BEEN ISSUED FOR THE REDDING
AIRPORT FOR GUSTY NORTH WINDS THURSDAY. HIGH WIND WARNING FOR
SIERNEV AFT 03Z FRI.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 PM THURSDAY TO 4 AM PST SATURDAY WEST
SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY FROM 10 AM THURSDAY TO 7 PM PST FRIDAY CARQUINEZ
STRAIT AND DELTA.

WIND ADVISORY FROM 10 AM TO 7 PM PST THURSDAY CENTRAL SACRAMENTO
VALLEY...NORTHERN SACRAMENTO VALLEY...SOUTHERN SACRAMENTO VALLEY.

WIND ADVISORY FROM 7 PM THURSDAY TO 4 AM PST SATURDAY
MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

WIND ADVISORY FROM 7 PM THURSDAY TO 7 PM PST FRIDAY CLEAR
LAKE/SOUTHERN LAKE COUNTY.

&&
Hazardous weather outlook, Nov 20, 7:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED NOV 20 2013

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED NOV 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THREAT OF VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS TODAY INTO
TONIGHT WITH POSSIBLE SLICK ROAD CONDITIONS AND CLOGGED STORM
DRAINS. A SLIGHT CHANCE OF AFTERNOON VALLEY THUNDERSTORMS.

* SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

STRONG NORTH TO EAST WINDS ARE EXPECTED TO DEVELOP BY LATE THURSDAY
INTO FRIDAY AND PERSIST INTO EARLY SATURDAY ACROSS THE SACRAMENTO
VALLEY, COASTAL RANGE AND ESPECIALLY THE SOUTHERN CASCADES AND
NORTHERN SIERRA NEVADA MOUNTAINS AND FOOTHILLS.

* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

Event by event

4 high wind. Local standard time, as filed.

High Wind, West Slope Northern Sierra Nevada

When
November 21, 3:00 AM PST to November 24, 9:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet

Strong wind gusts of 60 to 90 mph were measured over the northern Sierra Nevada. A location 6 miles north-northwest of Downieville in Sierra County measured 88mph, and a location 11 miles south-southeast of Cisco (7100ft) in Placer County reported 90mph. Reports of several trees and limbs down, blocking roadways including Highways 49 and 50. There was a report of a tree falling on a powerline and starting a fire 4 miles northeast of Glencoe in Calaveras County. There was also a report of a rockslide 1 mile west-northwest of Strawberry in Tuolumne County that made a local road impassable. Local media reported 3 homes were damaged in Kyburz in El Dorado County. In addition, the high winds caused significant damage to the South Yuba Canal in the Bear Valley area east of Nevada City, cutting water flows from the mountains into the Grass Valley-Nevada City area, as reported by PG&E and Nevada Irrigation District (NID). The damage was widespread, with numerous large trees falling into and over the canal, breaking and collapsing flumes. The damage occurred in several sections of the 19-mile waterway which extends from lake Spaulding to the Scott Flat Lake area.

High Wind, Motherlode/Camptonville to Groveland

When
November 21, 5:00 AM PST to November 24, 7:00 AM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement

Strong wind gusts of 50 to 75 mph were estimated and measured over the Motherlode. Several trees were down, including trees in the American Fire area. Thousands of power outages were reported. A 52 year old female car passenger was killed by a 30 inch diameter portion of a dead tree that broke off partway up its trunk. This portion fell on the car killing the passenger and injuring the drive. The incident happened at approximately 8am on 11/21, located 2 miles west-southwest of Dobbins in Yuba County. Officials presumed winds may have factored into the incident. In addition, the high winds caused significant damage to the South Yuba Canal in the Bear Valley area east of Nevada City, cutting water flows from the mountains into the Grass Valley-Nevada City area, as reported by PG&E and Nevada Irrigation District (NID). The damage was widespread, with numerous large trees falling into and over the canal, breaking and collapsing flumes. The damage occurred in several sections of the 19-mile waterway which extends from lake Spaulding to the Scott Flat Lake area.

High Wind, Mt Shasta/Western Plumas County

When
November 21, 5:00 AM PST to November 24, 3:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Mesonet

Strong wind gusts of 70 to 90 mph were estimated or measured over far northern Sierra Nevada and southern Cascades region. A location 12 miles west of Caribou in Plumas County measured 86mph from the Mesonet, and a location 7 miles east-northeast of Mill Creek (6730ft) in Plumas County reported 87mph. Multiple trees were reported down, including multiple powerlines down and power outages. There was a report that strong winds blew a moving van off the road and into the Feather River, 1 mile northeast of Pulga in Butte County sometime during the event. The driver was injured and hospitalized with hypothermia, according to the Forest Service.

High Wind, Clear Lake/Southern Lake County

When
November 21, 9:00 AM PST to November 23, 5:00 PM PST
Where
Clear Lake/Southern Lake County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways

Strong wind gusts of 50 to 80 mph were measured over South Lake County. Cow Mountain Ridge (3355ft) reported 78mph, whereas lower elevations reported 50-65mph. Damage reports consisted of several powerlines down, trees down onto cars, an RV park, and houses, thousands of power outages, and damage to two barns and fences. Largest damage areas were reported around Clearlake, Nice, and Upper Lake.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Motherlode/Camptonville to Groveland2013-11-2152FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485393, 485319, 485364, 485315.